Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 514, NWS Blacksburg, VA

August 25, 2011Bedford County, Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 25, 2011, 4:23 PM EDT for Bedford County, Campbell County, Pittsylvania County, Virginia. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2011, 4:23 PM EDT (20:23 UTC)
Expired
Aug 25, 2011, 5:30 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Campbell County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:29 PM EDTTSTM WND DMG5 Ne Moneta, VATREES DOWN ON STATE ROADS 24 AND 122 SOUTH.
Aug 25, 4:34 PM EDTTSTM WND DMG5 Ne Moneta, VAA TOTAL OF 46 TREES UPROOTED OR SNAPPED AT TRUNK...MANY OF THEM VERY LARGE...ON MACK UPDIKE CIRCLE NEAR INTERSECTION OF STATE ROADS 24 AND 122. APPEARS ALL WERE BLOWN DOWN TOWARD THE EAST...LIKELY FROM A MICROBURST.
Aug 25, 4:35 PM EDTTSTM WND DMG5 Ne Moneta, VALARGE TREE DOWN ON CAR AT INTERSECTION OF ROUTES 24 AND 122. NO INJURIES REPORTED.
Aug 25, 4:48 PM EDTTSTM WND DMG2 Wnw Huddleston, VATREE DOWN ON ROUTE 732
Aug 25, 4:48 PM EDTTSTM WND DMG4 Nne Huddleston, VAROUTE 628

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 3:23 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS51 KRNK 252023
SVRRNK
VAC019-031-143-252130-
/O.NEW.KRNK.SV.W.0514.110825T2023Z-110825T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT THU AUG 25 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 530 PM EDT.

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF MONETA...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUDDLESTON...
  LEESVILLE...
  EVINGTON...
  ALTAVISTA...
  HODGES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3697 7920 3719 7970 3734 7963 3721 7907
TIME...MOT...LOC 2023Z 288DEG 21KT 3725 7956

$$

SK
3 follow-up statements
204 
WWUS51 KRNK 252055
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT THU AUG 25 2011

VAC019-031-143-252130-
/O.CON.KRNK.SV.W.0514.000000T0000Z-110825T2130Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
455 PM EDT THU AUG 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN PITTSYLVANIA...SOUTHWESTERN CAMPBELL AND SOUTHERN
BEDFORD COUNTIES...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LEESVILLE...OR 6 MILES
EAST OF HUDDLESTON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEESVILLE...
  EVINGTON...
  ALTAVISTA...
  HODGES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3729 7943 3721 7907 3697 7920 3713 7956
TIME...MOT...LOC 2055Z 288DEG 21KT 3717 7936

$$

SK
560 
WWUS51 KRNK 252109
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT THU AUG 25 2011

VAC019-031-143-252130-
/O.CON.KRNK.SV.W.0514.000000T0000Z-110825T2130Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
509 PM EDT THU AUG 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN PITTSYLVANIA...SOUTHWESTERN CAMPBELL AND SOUTHERN
BEDFORD COUNTIES...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HODGES...OR 6 MILES
NORTHEAST OF HURT...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HODGES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN VIRGINIA.

&&

LAT...LON 3726 7929 3721 7907 3697 7920 3713 7956
TIME...MOT...LOC 2109Z 285DEG 33KT 3714 7917

$$

SK
803 
WWUS51 KRNK 252126
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT THU AUG 25 2011

VAC019-031-143-252137-
/O.EXP.KRNK.SV.W.0514.000000T0000Z-110825T2130Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
526 PM EDT THU AUG 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSYLVANIA...
SOUTHWESTERN CAMPBELL AND SOUTHERN BEDFORD COUNTIES EXPIRES AT 530 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWESTERN VIRGINIA.

LAT...LON 3726 7929 3721 7907 3697 7920 3713 7956
TIME...MOT...LOC 2127Z 309DEG 13KT 3710 7937

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:46 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 25, 3:46 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT THU AUG 25 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST INTO THE AREA TONIGHT AND STALL
ACROSS SOUTHERN VIRGINIA. NUMEROUS SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT WILL TAPER OFF LATE IN THE EVENING. SOME
OF THE STORMS INTO THIS EVENING ARE EXPECTED TO HAVE
STRONG WINDS...HAIL AND HEAVY DOWNPOURS. AS THE FRONT STALLS
OVER THE AREA...SHOWERS WILL AGAIN BE FOUND MAINLY ALONG AND
EAST OF THE BLUE RIDGE ON FRIDAY. MEANWHILE...HURRICANE IRENE
WILL HAVE A MINIMAL IMPACT ON OUR AREA...BUT MAY BRING
PRECIPITATION AND STRONG WINDS TO THE PIEDMONT FROM LYNCHBURG
AND DANVILLE...EASTWARD. AT THIS TIME...IT APPEARS THE HEAVIEST
PRECIPITATION WILL FALL ALONG THE COAST.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM EDT THURSDAY...
CONVECTION ID FINALLY DEVELOPING OUT AHEAD OF THE ORIGINAL LINE OF
SHOWERS/TSTMS ASSOCIATED WITH THE UPPER SHORT AVE CROSSING THE
SRN/CENTRAL APPLNS AT THIS TIME. MOST OF THE CONVECTION HAS
DEVELOPED ALONG THE BLUE RIDGE NE OF ROA...AS THIS IS WHERE THE
BETTER DYNAMICS/COOLER AIR ALOFT IS ARRIVING FIRST. HOWEVER...WE
STILL EXPECT IT TO UNZIP FURTHER SW ALONG THE BLUE RIDGE...AND MOVE
OFF INTO THE FOOTHILLS AND PIEDMONT. WITH STRONGEST DYNAMICS
ACROSS THE NERN CWA...SPC HAS ISSUED A SEVERE TSTM WATCH.
CONVECTION WILL WEAKEN BY LATE EVENING AS THE UPPER TROUGH MOVES
EAST OF THE CWA.

OVERNIGHT...SKIES WILL CLEAR SOME. WITH THE RAINFALL AND INCREASED
HUMIDITY...WE EXPECT AT LEAST PATCHY FOG TO DEVELOP MOST AREAS.
LOWS WILL BE WARM AND MUGGY- MAINLY MID TO UPPER 60S.

FRIDAY...INCREASING EASTERLY FLOW INTO THE FORECAST AREA...
COMBINED WITH THE AMPLE MOISTURE...WILL HELP GENERATE AT LEAST SCT
SHOWERS. MODEL SOUNDINGS SHOW STRENGTHENING SUBSIDENCE IN THE
UPPER LEVELS RELATED TO IRENE/S OUTFLOW...AND THERE IS SOME
QUESTION WHETHER OR NOT WE SEE TSTMS. HOWEVER...MODELS DO SHOW
BANDED SHOWERS IN AREAS OF LOW LEVEL CONVERGENCE IN THE MTNS...AND
WITH THE HIGH PWATS...THINK WE MAY SEE SOME AREAS THAT GET HEAVY
RAIN. HIGHS HAVE BEEN TRIMMED BACK SOME DUE TO EXPECTED CLOUD
COVER. HOWEVER...WILL BE QUITE MUGGY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 245 PM EDT THURSDAY...

THE MAIN AREA OF CONCERN DURING THIS PORTION OF THE FORECAST WILL BE
THE EXTENT TO WHICH HURRICANE IRENE DOES OR DOES NOT IMPACT THE
AREA. OFFICIAL FORECAST TRACKS TODAY HAVE TRENDED EVER SO SLIGHTLY
BACK TO THE WEST. THERE IS STILL AMPLE TIME FOR THIS FORECAST TO
FLUCTUATE SOME MORE AS THE WEEKEND APPROACHES.

FRIDAY EVENING...LIGHT RAIN WILL CONTINUE INTO THE EVENING HOURS AS
EASTERLY FLOW IS EXPECTED TO CONTINUE OFF THE ATLANTIC...NORTH OF
THE APPROACH OF IRENE. THIS MOIST FLOW WILL CONTINUE ITS UPSLOPE
TRAJECTORY THAT BEGAN DURING THE DAY ON FRIDAY. HOWEVER...AS IRENE
CONTINUES NORTHWARD...WE WILL LOSE THE EASTERLY COMPONENT AS IS BACKS
MORE TO THE NORTH. ANTICIPATE LIGHT RAIN ACROSS MAINLY THE MOUNTAINS
THROUGH THE EVENING WITH ACCOMPANYING GOOD COVERAGE OF CLOUDS.

WE WILL CONTINUE TO ENTERTAIN THE POTENTIAL FOR THE WESTERN MOST
RAIN BANDS FROM IRENE TO REACH THE FAR EASTERN PART OF THE
FORECAST AREA...WITH A FOCUS ON THOSE REGIONS ALONG AND EAST OF A
LINE FROM A LYNCHBURG VIRGINIA TO REIDSVILLE NORTH CAROLINA LINE BY
SATURDAY MORNING. ALSO...WILL KEEP CHANCES UNDER THE LIKELY CATEGORY
FOR NOW. AS THE STORM HEADS NORTH ALONG THE COAST...ANTICIPATE
PRECIPITATION COVERAGE IN ROUGHLY THE SAME AREA THROUGH THE DAY
SATURDAY INTO EARLY SATURDAY NIGHT. SUSTAINED WINDS IN THE EAST MAY
REACH THE 20 TO 25 MPH RANGE WITH SOME GUSTS OF 30 TO 35 MPH
SATURDAY NIGHT.

BY EARLY SUNDAY MORNING...INDICATIONS ARE FOR THE SYSTEM TO BE
EXITING THE AREA FAIRLY RAPIDLY WITH PRECIPITATION ENDING IN THE
MORNING. AS HIGH PRESSURE BUILDS INTO THE AREA ON SUNDAY...IT WILL
HELP MAINTAIN A PRESSURE GRADIENT WITH THE DEPARTING SYSTEM.
NORTHWEST WINDS SHOULD INCREASE ACROSS THE AREA...WITH THE RIDGE
TOPS EXPERIENCING GUSTS IN THE 25 TO 30 MPH RANGE.

FOR TEMPERATURES...HAVE FAVORED A BLEND OF THE PREVIOUS FORECAST
WITH THE LATEST MAV AND MET MOS NUMBERS. DID FAVOR COOLER HIGHS AND
MILDER LOWS IN THE VICINITY OF THE POTENTIAL RAIN BAND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1230 PM EDT THURSDAY...

DURING THIS PORTION OF THE FORECAST...THE REGION WILL REMAIN IN AN
AREA OF GENERAL TROUGHINESS ACROSS THE EASTERN U.S. WITHIN THE MEAN
SYNOPTIC FLOW ACROSS THE COUNTRY. CLOSER TO THE SURFACE...A RIDGE OF
HIGH PRESSURE IS PROGGED TO SET UP OVER THE AREA HEADING INTO THE
MIDDLE PART OF NEXT WEEK. WHILE THERE ARE SOME WEAK DISTURBANCES
ALOFT WITHIN TROUGHINESS EXPECTED TO MOVE ACROSS THE AREA...WILL
LEAVE EACH DAY WITH A DRY FORECAST SAVE TUESDAY. WE HAVE BEEN
CARRYING A SLIGHT CHANCE OF STORMS ACROSS THE MOUNTAINS ON THIS DAY
WITH THE PASSAGE OF A FEATURE. LATEST OUTPUT FROM HPC STILL HINTS AT
THIS REALITY...SO WILL CONTINUE THE MENTION FOR THE SAKE OF
CONSISTENCY. TEMPERATURES SHOULD AS A WHOLE AVERAGE AROUND NORMAL
DURING THIS PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

A SOLID LINE OF SHOWERS/TSTMS AHEAD OF A SFC COLD FRONT IS MOVG
INTO SE WV AND SW VA AT THIS TIME. SHOWERS AND TSTMS ARE ALSO
EXPECTED TO DEVELOP AHEAD OF THIS LINE SOON. END RESULT IS THAT
SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ACROSS THE AREA...AND I
HAVE INCLUDED TEMPO GROUPS IN ALL OF THE BLACKSBURG FORECAST AREA
AIRPORTS EXCEPT FOR DANVILLE. STORMS REST OF THIS AFTERNOON INTO
EARLY EVENING WILL HAVE THE POTENTIAL FOR STRONG/POSSIBLY DAMAGING
WINDS...VERY HEAVY DOWNPOURS...AND A SLIGHT CHANCE OF LARGE HAIL.
HAVE INCLUDED WIND GUSTS TO 30 KNOTS IN THE TEMPO GROUPS.
CONVECTION SHOULD TAPER OFF AFTER 00Z/800 PM IN THE MTNS...AND
THEN BY 03Z/1100 PM IN THE PIEDMONT AS THE UPPER TROUGH PASSES
EAST OF THE AREA...AND WITH LOSS OF HEATING. OVERNIGHT...EXPECT
MVFR FOG TO DEVELOP ALL SITES WITH LIGHT WINDS AND CLEARING SKIES.
BRIEF PERIOD OF IFR IS LIKELY AT SOME SITES TOWARD DAYBREAK. FOG
IS EXPECTED TO LIFT BY 14Z/1000 AM FRIDAY MORNING ALL SITES.

THE FRONT WEAKENS AND STALLS ACROSS THE REGION ON FRIDAY AND WITH
FAIRLY DEEP EAST WINDS...THERE IS A GOOD CHANCE OF SHOWERS AND
STORMS ESPCLY ALONG THE BLUE RIDGE FRIDAY...WITH MVFR TO IFR
CEILINGS DEVELOPING ALONG AND EAST OF THE MOUNTAINS.

RAIN CHANCES APPEAR LOWER FOR SATURDAY INTO SATURDAY NIGHT...BUT
DEPEND UPON THE EVENTUAL TRACK OF TROPICAL CYCLONE IRENE. EXPECT A
RETURN TO VFR IN THE WAKE OF IRENE LATER SUNDAY INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/JJ
Hazardous weather outlook, Aug 25, 7:38 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
738 AM EDT THU AUG 25 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261145-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
738 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT APPROACHING FROM THE NORTHWEST THIS AFTERNOON. SCATTERED
STRONG TO SEVERE STORMS PRODUCING DAMAGING WINDS AND HAIL WILL BE
POSSIBLE INTO THIS EVENING. LOCALLY VERY HEAVY RAINFALL MAY ALSO
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 2:46 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT THU AUG 25 2011

VAZ023-034-251915-
BEDFORD VA-BOTETOURT VA-
246 PM EDT THU AUG 25 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
TROUTVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TROUTVILLE AROUND 255 PM...NACE AROUND 300
PM...BLUE RIDGE AROUND 305 PM...LITHIA AROUND 310 PM AND BUCHANAN
AROUND 315 PM.

LAT...LON 3755 7967 3734 7967 3740 8003 3752 8000
      3753 7999

SK
Special weather statement, Aug 25, 3:00 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU AUG 25 2011

VAZ023-024-034-035-045-251945-
AMHERST VA-BEDFORD VA-BOTETOURT VA-CAMPBELL VA-ROCKBRIDGE VA-
300 PM EDT THU AUG 25 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD...BOTETOURT...
CAMPBELL AND ROCKBRIDGE COUNTIES...

AT 257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
EAST OF ROCKBRIDGE BATHS TO 6 MILES EAST OF BUCHANAN...MOVING EAST AT
30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SNOWDEN...ORONOCO...AND ALTO AROUND 305
PM...SEDALIA AROUND 310 PM...BIG ISLAND AROUND 315 PM...COLEMAN
FALLS...PLEASANT VIEW...AND FORKS OF BUFFALO AROUND 320 PM...NAOLA
AROUND 325 PM AND LOWESVILLE AROUND 330 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3784 7914 3782 7916 3779 7909 3777 7906
      3772 7906 3770 7899 3768 7896 3757 7891
      3755 7889 3733 7914 3749 7968 3798 7930

SK
Local storm report, Aug 25, 3:22 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             TROUTVILLE              37.41N 79.88W
08/25/2011  E1.00 INCH       BOTETOURT          VA   PUBLIC

&&

TW
Special weather statement, Aug 25, 3:28 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU AUG 25 2011

VAZ014-022-252015-
MONTGOMERY VA-ROANOKE VA-
328 PM EDT THU AUG 25 2011

...STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY AND ROANOKE
COUNTIES...

AT 325 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
BLACKSBURG...MOVING EAST AT 25 MPH. ANOTHER STORM WAS JUST NORTHEAST
OF BLACKSBURG...ALSO MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THESS STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MC DONALDS MILL AROUND 350 PM...BRADSHAW
AROUND 355 PM...ELLISTON-LAFAYETTE AROUND 400 PM AND GLENVAR AROUND
410 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3736 8010 3715 8012 3715 8053 3728 8049
      3732 8042 3734 8038 3735 8027 3734 8026
      3735 8025

SK
Local storm report, Aug 25, 3:32 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT THU AUG 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     6 NNW BUENA VISTA CITY  37.80N 79.42W
08/25/2011                   ROCKBRIDGE         VA   TRAINED SPOTTER

            THUNDERSTORM WINDS BLEW A CINDER BLOCK DUGOUT DOWN. ALSO
            SEVERAL TREES WERE BLOWN DOWN IN THE VICINITY OF THE
            BASEBALL FIELD.

0255 PM     TSTM WND DMG     2 NNE LEXINGTON CITY    37.81N 79.43W
08/25/2011                   ROCKBRIDGE         VA   TRAINED SPOTTER

            THUNDERSTORM WINDS BLEW TREES DOWN AT THE VIRGINIA HORSE
            CENTER.

&&

DS
Special weather statement, Aug 25, 4:19 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU AUG 25 2011

VAZ034-035-045>047-059-252115-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CHARLOTTE VA-
419 PM EDT THU AUG 25 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BUCKINGHAM...CAMPBELL AND CHARLOTTE COUNTIES...

AT 416 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF BENT CREEK TO 4 MILES SOUTH OF BEDFORD CITY...MOVING
EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR BENT CREEK AROUND 425 PM...TIMBERLAKE
AROUND 425 PM...CENTENARY...TOWER HILL...STONEWALL...AND LYNCHBURG
AIRPORT AROUND 430 PM...OAKVILLE...AND EVINGTON AROUND 435 PM...
BUCKINGHAM AROUND 440 PM AND GOLD HILL AROUND 445 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 7846 3733 7852 3737 7859 3726 7867
      3720 7868 3715 7853 3708 7845 3697 7852
      3725 7959 3760 7893 3755 7889 3754 7883
      3763 7883 3764 7872 3770 7869 3769 7865
      3775 7863 3776 7845 3769 7824 3764 7824

DW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:54 PM EDTSpecial Weather StatementRNKBath51 min
Aug 25, 2:03 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington57 min
Aug 25, 2:45 PM EDTSpecial Weather StatementRNKRoanoke30 min
Aug 25, 2:46 PM EDTSpecial Weather StatementRNKBotetourt29 min
Aug 25, 3:00 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista, City of Lexington, City of Lynchburg45 min
Aug 25, 3:03 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista57 min
Aug 25, 3:10 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt65 min
Aug 25, 3:28 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke47 min
Aug 25, 4:19 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, City of Lynchburg56 min
Aug 25, 4:29 PM EDTSpecial Weather StatementRNKFranklin46 min
Aug 25, 4:51 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania39 min
Aug 25, 5:00 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham30 min
Aug 25, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick43 min
Aug 25, 5:35 PM EDTSpecial Weather StatementRNKCharlotte, Halifax40 min
Aug 25, 6:13 PM EDTSpecial Weather StatementRNKCharlotte32 min
Aug 25, 6:19 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax26 min
Aug 25, 6:27 PM EDTSpecial Weather StatementRNKBedford48 min
Aug 25, 6:44 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania46 min
Aug 25, 7:06 PM EDTSpecial Weather StatementRNKCarroll39 min
Aug 25, 7:31 PM EDTSpecial Weather StatementRNKCampbell44 min
Aug 25, 7:43 PM EDTSevere Thunderstorm WarningRNKCarroll47 min
Aug 25, 7:57 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.